Steroid Drug Withdrawal
Charles Patrick Davis, MD, PhD
Dr. Charles "Pat" Davis, MD, PhD, is a board certified Emergency Medicine doctor who currently practices as a consultant and staff member for hospitals. He has a PhD in Microbiology (UT at Austin), and the MD (Univ. Texas Medical Branch, Galveston). He is a Clinical Professor (retired) in the Division of Emergency Medicine, UT Health Science Center at San Antonio, and has been the Chief of Emergency Medicine at UT Medical Branch and at UTHSCSA with over 250 publications.
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
- Steroid withdrawal facts
- What are steroid withdrawal symptoms and signs?
- Discontinuing steroids
- What tests do health-care professionals use to diagnose steroid withdrawal?
- What types of doctors treat steroid withdrawal symptoms?
- What is the treatment for steroid withdrawal?
- What is the prognosis of steroid withdrawal?
- Is it possible to prevent steroid withdrawal?
Steroid withdrawal facts
- Synthetic cortisone medications (corticosteroids) simulate cortisol, a naturally occurring, anti-inflammatory hormone produced by the adrenal glands. Such drugs (for example, prednisone) have since benefited many, but are not without potential side effects.
- The two major problems related to continuous steroid treatment are
- drug side effects and
- symptoms due to changes in the balance of normal hormone secretion (withdrawal symptoms).
- The production of corticosteroids is controlled by a "feedback mechanism," involving the adrenal glands, the pituitary gland, and brain, known as the "hypothalamic-pituitary-adrenal axis" (HPAA).
- Using large doses for a few days, or smaller doses for more than two weeks, leads to a prolonged decrease in HPAA function.
- Steroid use cannot be stopped abruptly; tapering the drug gives the adrenal glands time to return to their normal patterns of secretion.
- Withdrawal symptoms and signs (weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea, abdominal pain) can mimic many other medical problems. Some may be life-threatening.
- Tapering may not completely prevent withdrawal symptoms. Steroid withdrawal may involve many factors, including a true physiological dependence on corticosteroids.
- Patients should carry a list of all their medications in their wallet to alert medical personnel in case of emergency.
- Supplementation with corticosteroid medication may be needed during periods of stress (such as surgery), even up to a year after stopping corticosteroid therapy.
- Diagnosis of steroid withdrawal can be difficult. Diagnosis is easier if the patient indicates they have recently stopped or decreased a steroid medication, such as prednisone or prednisolone.
- Treatment of steroid withdrawal is tailored to the individual. Treatment usually involves steroid administration that is decreased gradually over weeks to months.
- Physicians who treat steroid withdrawal include primary-care physicians, endocrinologists, internal-medicine specialists, and others.
- The prognosis of steroid withdrawal, if diagnosed early and treated appropriately, is usually good.
- It is possible to prevent steroid withdrawal by using steroids over short lengths of time. Patients who use steroids for lengthy periods of time may prevent steroid withdrawal by slowly tapering or weaning the dose of the steroid under the direction of a physician.
Find out what women really need.